This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.
Why it Matters
Although largely replaced by newer and safer agents for the treatment of depression, tricyclic antidepressants are still routinely prescribed, especially for chronic pain. This case highlights three important aspects of the management of a tricyclic overdose:
- The generous use of intravenous sodium bicarbonate therapy for sodium-channel blockade
- The maintenance of a broad differential diagnosis for a patient with altered mental status and fever
- The application of a rhythm-based or traditional approach to pulseless electrical activity (PEA)
You are working an evening shift in a tertiary care hospital emergency department. A 27-year-old male is brought to the resuscitation bay with a decreased mental status.
A 27-year-old male presents to the emergency department with altered mental status after an intentional Amitriptyline overdose. He is found to have a wide QRS complex and an anticholinergic toxidrome. The patient deteriorates into PEA arrest necessitating advanced cardiac life support (ACLS) and intravenous sodium bicarbonate therapy.
Download the case here: TCA Case
First ECG for case found here:
Second ECG for case found here:
(ECG source: http://lifeinthefastlane.com/ecg-library/basics/tca-overdose/)
CXR for case found here:
(CXR source: http://radiopaedia.org/images/220869)
Ultrasound Source: Dr. Laurie Robichaud, PGY4 FRCP(C) Emergency Medicine, Ultrasound Fellow, McGill University
One thought on “Tricyclic Antidepressant Overdose”